Drugs commonly prescribed for psychiatric and gut disorders may cause around 15,000 sudden deaths each year in Europe and the US, say researchers.
Drugs can effect heartbeat
The drugs were already known to interfere with electrical activity controlling heartbeat.
But scientists found they were linked to a three-fold increased risk of sudden death due to cardiac arrest.
The study, by Rotterdam's Erasmus Medical Centre, is featured in the European Heart Journal.
The drugs found to pose a risk were:
- cisapride and domperidone (for gastro-intestinal conditions)
- chlorpromazine, haloperidol and pimozide (anti-psychotic medications)
All the drugs prolong the heart's QTc interval - a measurement of the electrical activity linked to the contraction of heart muscle cells.
Lengthening the QTc interval can cause life-threatening disruptions of heart rhythms.
The Dutch team examined 775 cases of sudden heart death.
They found that the drugs on the risk list were probably responsible for 320 of these deaths.
Extrapolating from this, the researchers estimate that the drugs are probably linked to 15,000 deaths a year across Europe and the US.
Risk still small
However, lead researcher Dr Bruno Stricker said the risk was still small. Three in every 1,000 people taking the drugs might die every year, he said.
"These drugs are vital treatments for serious conditions in many cases, so it is essential that patients should not stop taking them on their own initiative.
"If they are concerned they should talk to their doctor."
Dr Stricker said the risk of sudden heart death was highest among those who had been on the drugs for less than about 90 days.
The risk also tended to be higher among women than men and among older patients.
The researchers also studied the effect of two antibiotics - erythromycin and clarithromycin - also known to effect the QTc interval.
They found no significant evidence that use of these drugs increased the risk, although they only examined a limited number of cases.
The researchers admit that their study had some shortcomings - for instance it was possible that some deaths were misclassified.
But they argue the link between the drugs and increased risk was too strong to be down to chance.
Professor Peter Weissberg, medical director of the British Heart Foundation, said: "This study reveals that certain people taking particular medicines may have a slightly higher increase in the risk of arrhythmia.
"However, this is still a very rare phenomenon, and not all of the deaths reported in this study can clearly be attributed to the effects of the drugs.
"Patients, particularly those already taking medicines or with heart disease, should not take any new medications without first discussing it with their doctor."